Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 50, NWS Houston/Galveston, TX

June 27, 2004Grimes County, Madison County, Washington County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 27, 2004, 9:31 AM CDT for Grimes County, Madison County, Washington County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 9:31 AM CDT (14:31 UTC)
Expired
Jun 27, 2004, 11:30 AM CDT
In force
119 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Grimes County, TX, Madison County, TX, Washington County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 271434
FFWHOU
TXC185-313-477-271630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
931 AM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN SOUTHEAST TEXAS
  GRIMES COUNTY IN SOUTHEAST TEXAS
  WASHINGTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 1130 AM CDT

* AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL CONTINUING OVER PORTIONS OF THE AREA. AN ADDITIONAL
  1 TO 2 INCHES OF RAINFALL IS EXPECTED THROUGH LATE MORNING...MAINLY
  OVER MADISON AND GRIMES COUNTIES.

* FLOODING IS EXPECTED IN OR NEAR...
  NAVASOTA...ANDERSON...BEDIAS...SINGLETON...MIDWAY...MADISONVILLE...
  BRENHAM...CHAPPELL HILL...WASHINGTON...RICHARDS

LAW ENFORCEMENT IN WASHINGTON COUNTY REPORTED NUMEROUS STREETS AND 
SECONDARY ROADS FLOODED ACROSS THE COUNTY...HOWEVER ALL MAJOR 
HIGHWAYS WERE PASSABLE. GRIMES COUNTY LAW ENFORCEMENT REPORTED FM 
HIGHWAY 1774 UNDERWATER FROM 4 MILES OUTSIDE OF ANDERSON TO 
PLANTERSVILLE. FLOODING WAS ALSO REPORTED ON FM HIGHWAY 3090 IN 
NAVASOTA.

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3113 9577 3095 9570 3087 9591 3027 9585
          3023 9618 3013 9624 3009 9663 3027 9667
          3037 9609 3102 9619 3108 9596

$$
2 follow-up statements
000 
WGUS74 KHGX 271522
FFSHOU
TXC185-313-477-271630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1022 AM CDT SUN JUN 27 2004

...THE FLASH FLOOD WARNING WARNING CONTINUES FOR MADISON...GRIMES AND
WASHINGTON COUNTIES UNTIL 1130 AM CDT...

AT 1010 AM CDT MADISON COUNTY LAW ENFORCEMENT REPORTED FM HIGHWAY 
2158 HAS BEEN CLOSED OFF OF FM HIGHWAY 1428. ALSO...FM HIGHWAY 1428 
HAS BEEN CLOSED FROM FM HIGHWAY 2158 TO FM HIGHWAY 247. 

GRIMES COUNTY LAW ENFORCEMENT REPORTS FLOODING IN SEVERAL LOCATIONS 
ON FM HIGHWAY 1774. WATER IS 4 FEET OVER THE BRIDGE AT ST. MARYS 
CHURCH...AND THE ROAD CONTINUES TO BE FLOODED FROM 4 MILES OUTSIDE 
OF ANDERSON TO PLANTERSVILLE. COUNTY ROAD 179 IN GRIMES COUNTY HAS 
BEEN CLOSED.

ADDITIONAL RAINFALL AMOUNTS THROUGH 1130 AM WILL AVERAGE 1/2 TO 1 
INCH...MAINLY OVER MADISON AND NORTHERN GRIMES COUNTIES.

FLASH FLOODING IS IMMINENT OR OCCURRING MOVE TO HIGHER GROUND
IMMEDIATELY. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER
COVERS THE GROUND

THIS STORM IS CAUSING FLASH FLOODING IN SMALL CREEKS...STREAMS...
BAYOUS AND ADJACENT FARMLAND. FARM-TO-MARKET OR OTHER SECONDARY ROADS
MAY BE FLOODED. DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE
ROAD

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3113 9580 3103 9576 3087 9591 3036 9593
          3027 9605 3025 9618 3016 9625 3009 9663
          3028 9667 3036 9625 3033 9614 3037 9606
          3102 9619 3108 9596

$$
000 
WGUS74 KHGX 271525 CCA
FFSHOU
TXC185-313-477-271630-

FLASH FLOOD STATEMENT...COR TO HEADLINE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1024 AM CDT SUN JUN 27 2004

...THE FLASH FLOOD WARNING CONTINUES FOR MADISON...GRIMES AND 
WASHINGTON COUNTIES UNTIL 1130 AM CDT...

AT 1010 AM CDT MADISON COUNTY LAW ENFORCEMENT REPORTED FM HIGHWAY 
2158 HAS BEEN CLOSED OFF OF FM HIGHWAY 1428. ALSO...FM HIGHWAY 1428 
HAS BEEN CLOSED FROM FM HIGHWAY 2158 TO FM HIGHWAY 247. 

GRIMES COUNTY LAW ENFORCEMENT REPORTS FLOODING IN SEVERAL LOCATIONS 
ON FM HIGHWAY 1774. WATER IS 4 FEET OVER THE BRIDGE AT ST. MARYS 
CHURCH...AND THE ROAD CONTINUES TO BE FLOODED FROM 4 MILES OUTSIDE 
OF ANDERSON TO PLANTERSVILLE. COUNTY ROAD 179 IN GRIMES COUNTY HAS 
BEEN CLOSED.

ADDITIONAL RAINFALL AMOUNTS THROUGH 1130 AM WILL AVERAGE 1/2 TO 1 
INCH...MAINLY OVER MADISON AND NORTHERN GRIMES COUNTIES.

FLASH FLOODING IS IMMINENT OR OCCURRING MOVE TO HIGHER GROUND
IMMEDIATELY. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER
COVERS THE GROUND

THIS STORM IS CAUSING FLASH FLOODING IN SMALL CREEKS...STREAMS...
BAYOUS AND ADJACENT FARMLAND. FARM-TO-MARKET OR OTHER SECONDARY ROADS
MAY BE FLOODED. DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE
ROAD

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3113 9580 3103 9576 3087 9591 3036 9593
          3027 9605 3025 9618 3016 9625 3009 9663
          3028 9667 3036 9625 3033 9614 3037 9606
          3102 9619 3108 9596

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:12 AM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 27, 3:12 AM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
312 AM CDT SUN JUN 27 2004

.DISCUSSION...
THE OVERALL PATTERN OVER SE TX HAS SLOWLY CHANGED AND BECOME A BIT
DRIER DURING THE PAST COUPLE OF DAYS.  THE FORECAST IS ABOUT AS
DIFFICULT AS 24 HOURS AGO AND THE CHANCES AND AMOUNTS OF RAIN CONTINUE
TO BE THE MAIN FORECAST PROBLEM.

EVEN THOUGH K-INDICES AND PW/S WERE HIGHER ON THE 00Z SOUNDINGS (33 TO
39 AND 1.6 TO 2.1 INCHES RESPECTIVELY)...THE WATER VAPOR SHOWED THE
DEEP LAYER MOISTURE SLIGHTLY OFF THE COAST.  IT ALSO SHOWED ANOTHER
BLOB OF MOISTURE OVER CENTRAL MEXICO HEADING TOWARD THE WESTERN GULF
AND TX COASTAL PLAIN.  ALSO...AT 00Z THE BEST 700 MB DEWPOINTS WERE
OVER CENTRAL AND E TX AND THE MODELS PLACE THIS MOISTURE AREA OVER THE
NORTHERN HALF OF SE TX TODAY.  THE MOISTURE COMING IN FROM MEXICO WILL
PROBABLY GET CAUGHT UP BETWEEN THE RIDGE OVER THE WESTERN GULF AND THE
DYING LOW OVER TX.  TO COMPLICATE THINGS FURTHER...AN UPPER LOW OVER
THE CENTRAL GULF IS SUPPOSED TO DRIFT NORTH-NORTHEASTWARD.  THIS LOW
WAS HELPING FORM THE RIDGE AND ITS MOVEMENT AND EVOLUTION MAY HELP
DETERMINE WHERE THE DEEPEST MOISTURE AND SUBSEQUENT BEST RAINFALL
OCCURS.  LIKED THE RUC AND ETA OVER THE GFS IN THEIR HANDLING OF THE
QPF AND MID LAYER MOISTURE FIELDS.

WILL TAPER THE POPS FROM 80 PERCENT NORTH TO 60 PERCENT SOUTH AND WILL
EXTEND THE FLOOD WATCH THROUGH 6 PM TODAY.  EVEN THOUGH THERE WILL
PROBABLY BE HIGHER RAINFALL AMOUNTS IN THE NORTH INITIALLY...THE FLASH
FLOOD POTENTIAL IS GREATER IN THE SOUTH DUE TO THE WETTER GROUND
CONDITIONS.  ALSO...MORE RAINFALL MAY DEVELOP THERE LATER TODAY.

FOR MONDAY INTO THURSDAY THE OMEGA PATTERN AT 500 MB OVER THE PACIFIC
STATES SHOULD SLOWLY DRIFT EASTWARD.  THIS WILL ALLOW THE PERSISTENT
TROUGH OVER SE TX TO MOVE NORTHEASTWARD AND A RIDGE TO BUILD WESTWARD
ACROSS THE GULF.  THE GFS DEVELOPS A WEAKNESS IN THE RIDGE FRIDAY AND
SATURDAY AND THE ECMWF REFLECTS THIS SCENARIO AS WELL.  THIS SCENARIO
WILL MEAN A BRIEF BREAK IN THE WIDESPREAD RAINFALL COVERAGE FROM ABOUT
MONDAY INTO THURSDAY...THEN BETTER RAIN CHANCES FRIDAY AND SATURDAY.

PL-40
38

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA SE TX FOR TXZ163-164-176>179-195>200-210>214-226-227-235>238.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 83 73 87 73 90 / 80 40 50 40 40
HOUSTON(IAH)          84 74 86 74 88 / 70 40 50 40 50
GALVESTON (GLS)       83 75 85 75 86 / 60 40 50 40 50

&&
Hazardous weather outlook, Jun 27, 7:00 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT SUN JUN 27 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-281200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT SUN JUN 27 2004

...FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS TODAY...

.DAY ONE...TODAY AND TONIGHT...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER SOUTHEAST TEXAS TODAY.
A SURFACE TROUGH OF LOW PRESSURE OVER THE NORTHERN HALF OF THE AREA
WILL COMBINE WITH AN UPPER LEVEL LOW PRESSURE AREA DRIFTING INTO NORTH
TEXAS TO BRING SHOWERS AND THUNDERSTORMS AREAWIDE TODAY.  THIS MORNING
THE HEAVIEST RAINFALL WILL BE ALONG AND NORTH OF A LINE FROM COLUMBUS
TO LIVINGSTON.  SCATTERED STORMS ARE EXPECTED TO BECOME LIKELY OVER
THE REMAINDER OF SOUTHEAST TEXAS BY MIDDAY OR EARLY THIS AFTERNOON.

ALTHOUGH INDIVIDUAL STORMS WILL MOVE RATHER QUICKLY...TRAINING OF
STORMS WILL LIKELY AFFECT SOME LOCATIONS.  GENERAL RAINFALL TOTALS OF
1 TO 3 INCHES CAN BE EXPECTED.  ISOLATED RAINFALL AMOUNTS UP TO 5
INCHES ARE POSSIBLE...ESPECIALLY NORTH OF THE INTERSTATE 10 CORRIDOR.

WITH AN ALREADY SATURATED GROUND SURFACE...ADDITIONAL HEAVY RAINFALL
WILL LEAD TO A FLOOD THREAT.  RIVER FLOODING THAT WAS EITHER ONGOING
OR DEVELOPING WILL ADD TO THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE CURRENT FLOOD THREAT IS EXPECTED TO SLOWLY DIMINISH MONDAY AND
TUESDAY.  THE UPPER LEVEL TROUGH THAT HAS BEEN OVER SOUTHEAST TEXAS
IS EXPECTED TO MOVE NORTHEASTWARD AS HIGH PRESSURE BUILDS IN FROM
THE GULF OF MEXICO.  LOWER RAIN CHANCES CAN THEN BE EXPECTED FOR THE
MID WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:04 PM CDTTornado WarningHGXAustin, Washington56 min
Jun 26, 9:07 PM CDTTornado WarningHGXAustin, Washington53 min
Jun 27, 6:33 AM CDTFlash Flood WarningHGXWashington3 hr
Jun 27, 6:53 AM CDTFlash Flood WarningHGXGrimes, Madison3 hr
Jun 27, 8:20 AM CDTFlash Flood WarningHGXHouston3 hr
Jun 27, 8:33 AM CDTFlash Flood WarningHGXMontgomery, Polk, San Jacinto, Trinity, Walker3 hr
Jun 27, 11:29 AM CDTFlash Flood WarningHGXGrimes, Madison, Washington3 hr
Jun 27, 1:20 PM CDTSevere Thunderstorm WarningHGXMontgomery55 min
Jun 27, 2:00 PM CDTTornado WarningHGXSan Jacinto30 min
Jun 27, 3:21 PM CDTSevere Thunderstorm WarningHGXLiberty39 min
Jun 27, 5:25 PM CDTTornado WarningHGXBrazos, Burleson35 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.